Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Las Vegas, NV

September 1, 1997San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 1997, 3:08 PM PDT for San Bernardino County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 3:08 PM PDT (22:08 UTC)
Expired
Sep 1, 1997, 4:15 PM PDT
In force
67 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 012209
FFWLAS
CAC071-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PDT MON SEP 01 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 415 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EASTERN CALIFORNIA

  ...SOUTH CENTRAL SAN BERNARDINO COUNTY...

THIS IS AN EXTENSION OF THE PREVIOUS WARNING WHICH WAS EFFECTIVE
UNTIL 310 PM PDT.

AT 300 PM LAS VEGAS AND EDWARDS AIRFORCE BASE DOPPLER RADARS
SHOWED A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN 10 MILES
SOUTHEAST OF TWENTYNINE PALMS.  THIS STORM WAS MOVING VERY
SLOWLY TOWARD THE NORTHWEZST AROUND 5 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH FLOOD DEATHS
OCCUR IN AUTOMOBILES.

MATUSIEWICZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:46 PM PDT, 22 minutes earlier.

Area forecast discussion, Sep 1, 2:46 PM PDT, 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON SEP 1 1997

CONTINUING FLASH FLOOD WATCH FOR NVZ016-018>022...CAZ028-029 AND
AZZ031-001>003 TIL 9 PM.  WATCH MAY NEED TO BE EXTENDED INTO
LINCOLN COUNTY LTR IF CURRENT TRENDS CONT. 12Z UA CHARTS AND
SOUNDINGS POINTED TO AN ACTIVE TSTM DAY...AND THAT WELL UNDERWAY.
INCRG SLY FLOW BRINGING DEEP LAYER MONSOONAL MSTR INTO REGION. MSTR
COMBINED WITH DYNAMICS FRM APCHG MEX DISTURBANCE PRODUCING NUMEROUS
TSTMS.  SO FAR THEY ARE VRY HEAVY RAIN PRODUCERS WITH REFLECTIVITY
CORES BEING CARRIED LOW AND IR STLT TOPS WARM.  G55 KTS AT VCNTY
NXP LIKELY FRM WET MICROBURST AND HAVE HAD RPTS OF .25 INCH HAIL AT
HUALAPAI MTN IN MOHAVE CO.

DYNAMICS FRM VORT CROSSING WRN AZ WILL CONT TO KEEP TSTMS GOING
WELL INTO THE NIGHT WITH MAIN THREAT BEING FLASH FLOODING. MODELS
ALL KEEP DEEP LAYERED TROPICAL MSTR ACRS THE AREA INTO WED WITH
ETA48 AGAIN INDCG YET ANOTHER DISTURBANCE MOVG UP THRU WRN AZ TUE
AFT. NOT MATTER WHAT MODEL YOU PICK...LIKELY THAT ADDTIONAL
DISTURBANCES WILL RIDE UP ALONG THE PERIPHERY OF THE HIGH AND SPARK
TSTMS TUE/TUE NGT.  LEANING FCST THAT WAY FOR NOW WITH A DECREASE
IN POPS ON WED AS DYNAMICS FADE.  DRYING TREND CONTS INTO EXTENDED
FOR SRN NV (I HOPE) WITH SOME HINT AT RETURNING SWLY FLOW.  LAS
5332.

NEMETH

SRN NV...FLASH FLOOD WATCH 17Z-04Z NVZ016-018>22
ERN CA...FLASH FLOOD WATCH 17Z-04Z CAZ029-029
NW AZ ...FLASH FLOOD WATCH 17Z-04Z AZZ0031-001>003

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:12 PM PDTFlash Flood WarningVEFSan Bernardino58 min
Sep 1, 2:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Sep 1, 3:08 PM PDTSevere Thunderstorm WarningVEFSan Bernardino67 min
Sep 1, 4:15 PM PDTFlash Flood WarningVEFSan Bernardino60 min
Sep 1, 4:15 PM PDTSevere Thunderstorm WarningVEFSan Bernardino60 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.